Testicular Cancer

Side effects of hormone treatment

Most men who have lost one testicle due to cancer do not need testosterone replacement. When one testicle has been surgically removed the other one produces extra hormones to compensate for what is lost. However, there are rare situations when men are advised to have male hormone replacement therapy (HRT) (see 'Hormone treatment').

Testosterone replacement (male HRT) can be given by mouth, injected into a muscle, implanted as pellets under the skin of the lower abdomen, given via patches on the scrotum or elsewhere on the body, or as a gel. Each method has advantages and disadvantages, and the pros and cons should be discussed with the doctor.

These drugs have many possible side effects, including headaches, nausea, bleeding in the gut, prostate problems, acne, erections that happen too often or last too long, depression and anxiety. The patches can cause local irritation and allergic reactions. Some of these side effects are more common than others.

Three men, who were all having HRT at the time of the interview, thought the drugs they were taking were helpful (see 'Hormone treatment'). 

One man, who had been taking HRT tablets for a short while, mentioned no unpleasant side effects at all. However, the other two men who recommended HRT had experienced side effects at some time. 

One, who was having HRT intramuscularly, said that his doctors had given him a long list of possible side effects. However, he only had a few minor problems when he first started having the injections. During the first month he thought he was a bit spottier than usual, and his penis felt a bit numb. He also had 'sporadic' erections more frequently than usual. After the first month he was fine.

The other man had tried a number of types of HRT. He first tried hormone tablets, but they had made him 'violently sick'. He then tried a form of HRT that is given as a patch applied to the skin. However, his testosterone levels remained so low they couldn't be measured. He also found that the patches didn't suit him because they didn't stick to his hairy skin - this may explain their failure.

Next this man tried a form of HRT that was inserted under the skin, deep into his thigh, as a pellet. The pellets were inserted with a local anaesthetic. However, after three or four weeks his body rejected the pellets and he had a wound infection for two or three weeks afterwards. Next he tried an injection of an oily, thick 'substance', which was injected slowly into his thigh. After a while he found that the oily 'stuff' came to the surface, and again he developed a wound infection.

Audio onlyText only
Read below

Finally, he tried a drug called Virormone, which seemed to suit him (see 'Hormone treatment'). He injected this drug himself, using a self-injectable cannula, into his stomach. The procedure was easy and painless. However, the drug caused one serious complication, polycythaemia (over production of red blood cells), which made him feel quite ill.

One man interviewed here took HRT between 1982 and 1992, (when he was aged 32-42). He decided to stop because he was concerned about taking unnecessary chemicals, and because his body became 'bulkier' and his neck thicker.

Last reviewed December 2014.

Last updated December 2011.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email